Illinois, 2023

Flash Flood in Illinois, July 2, 2023

July 2, 2023 · NWS ILX · 1 event in 1 county or zone

A low pressure system positioned over northern Illinois resulted in a band of slow-moving showers and thunderstorms that produced heavy rainfall. The rains resulted in isolated flash flooding in urban areas of Peoria County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A low pressure system positioned over northern Illinois resulted in a band of slow-moving showers and thunderstorms that produced heavy rainfall. The rains resulted in isolated flash flooding in urban areas of Peoria County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 2, 10:00 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 2, 10:00 AM CST, 1 hour 20 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
1100 AM CDT Sun Jul 2 2023

.SYNOPSIS...
Issued at 1030 AM CDT Sun Jul 2 2023

Temperatures will be a little cooler today with highs reaching the
upper 70s and lower 80s over central IL, with mid 80s southeast
of I-70 where more sunshine will occur today. Showers and a few
thunderstorms over the IL river valley late this morning, will
develop further southeast across the rest of IL during this
afternoon ahead of a southeastward moving cold front. Some of the
stronger storms could bring brief periods of heavy rainfall, gusty
winds and possible hail especially over eastern IL. Quieter
weather is expected after sunset this evening through Tuesday
morning. An isolated shower or thunderstorm is possible Monday
afternoon and again Tuesday afternoon. Seasonable highs Monday in
the mid to upper 80s, and upper 80s and lower 90s Tuesday and
Wednesday as muggy conditions continue through mid week.

&&

.UPDATE...
Issued at 1045 AM CDT Sun Jul 2 2023

Late morning surface map shows 1007 mb low pressure over northeast
IL near Joliet with a weak cold front extending sw through nw IL,
nw of the IL river (passing se of Peru, Macomb and Quincy where
winds turned north to NW). Aloft a 576 dm 500 mb low was spinning
over central IL. This weather system was producing an area of
showers and a few thunderstorms over NW/northern IL and as far se
as the IL river as convection in nw IL was pivoting south to SE.
Broken to overcast low clouds lingered along and north of a
Taylorville to Danville line while mostly sunny skies prevailed in
southeast IL. Temps at 1030 am ranged from 70F at Galesburg to
around 80F along highway 80 in southeast IL. Muggy dewpoints were
mostly in the upper 60s and lower 70s.

CAMs show upper level low to track into south central lower MI by
midnight tonight while associated cold front pushes se thru
central IL during late morning and afternoon, and thru se IL early
this evening, existing the state before sunset. Some instability
over eastern IL this afternoon with CAPEs of 1500-2500 j/kg,
highest from Terre Haute to Flora se. 0-6km bulk shear values of
25-35 kts over se IL from I-70 se today. This supports SPC's day1
marginal risk of severe storms this afternoon in eastern IL from
highway 51 east, with best chance se of I-70 where more unstable
air mass and better wind shear values. This area has 5 to less
than 15% risk of large hail and damaging winds. SPCs non supercell
tornado parameter shows 1-2 values over IL river valley so could
see a few funnel clouds this afternoon like we had early last
evening. Tropical PW values of 1.6-1.8 inches supports WPC's
marginal risk of excessive rainfall today especially north of
I-70. Isolated to scattered convection diminishes by dusk as
instability wanes and cold passes se of IL. Highs this afternoon
range from upper 70s from Lincoln nw to the mid 8 0s se of I-70
where heat indices peak near 90F in Lawrence county.

07

&&

.DISCUSSION...
Issued at 318 AM CDT Sun Jul 2 2023

Surface analysis early this morning depicts an area of low pressure
centered over west-central IL. A warm front extends northeast from
there toward Lake Michigan with a stationary/cold front southwest of
it into central MO. It's parent mid/upper trough will swing through
the area today, lifting into the eastern Great Lakes Region going
into Monday. Showers and some storms are ongoing along the surface
boundaries, with sporadic shower activity in the warm sector further
south. The aforementioned cold/stationary front will track southeast
through the area today, with additional storm activity expected to
refire ahead of it, mainly east of the IL River. Diurnal heating
will create a buoyant environment for storms to develop in with
MLCAPE values looking to be 1000+ J/kg. Upper jet support will be
displaced to our south/east today, which means weaker flow overhead.
Vertical wind shear will be weak as a result with 0-3 km values of
20-25 kts. Storms that do develop will be pulsey and may pose a
threat for gusty winds as they collapse. Storm motions <20 kts and
PWATs of 1.5-1.75 inches could lead to brief periods of heavy
rainfall and/or a localized flooding threat (esp. where heavy rain
fell the last few days). Storm activity should wane around sunset
with the loss of daytime heating and the passage of the front.

Upper flow begins to transition on Monday as a brief period of high
pressure ridging works into the Midwest. Upper troughing over the
Eastern Great Lakes Region will supply just enough moisture and lift
on the western fringes of it to support slight chances (20%) for
showers and storms Monday afternoon. High temperatures on Monday
will be seasonable (mid to upper 80s), but values will warm back
closer to 90 for Tuesday and Wednesday. A subtle shortwave trough
will track along the Ohio River Valley on Tuesday (Independence
Day), spreading mid-level moisture northward and once again opening
the door for diurnally driven showers and storms during the
afternoon hours.

A large-scale upper trough will work across Canada, sending a cold
front through the Plains/Midwest states late Wednesday into
Thursday. Global guidance suggests the cold front will approach
western counties of the area by 06.00Z (Wed eve), with
showers/storms accompanying it. The 02.00Z GFS paints moderately
strong instability out ahead of the front, but the better shear lags
behind the front. It is still a little too early to discern severe
weather chances, but at this time they appear low.

Surface high pressure builds in behind the aforementioned cold
front, bringing a cooler and drier airmass back to central IL. Flow
aloft will become more zonal by the end of the week into next
weekend as a large area of high pressure ridging gradually builds
over the southern Plains. A few shortwave "ridge riders" could bring
occasional chances for precipitation Friday through Sunday, but
details on that remain a little fuzzy at this time.

NMA

&&

.AVIATION...  (For the 12z TAFs through 12z Monday Morning)
Issued at 548 AM CDT Sun Jul 2 2023

MVFR to IFR ceilings and some visby restrictions are ongoing across
the area this morning, but should gradually improve throughout
the day. Scattered showers develop this afternoon with chances
continuing into the the early evening. Southwest winds will turn
to the west-northwest today, and then north thereafter. Winds
speeds should generally remain below 12 kts.

NMA

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 2, 10:43 AM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1143 AM CDT Sun Jul 2 2023

ILZ038-043>046-053>057-061>063-066>068-071>073-031645-
McLean-De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
1143 AM CDT Sun Jul 2 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon into early
evening. A few of the storms could have gusty winds, hail and
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated afternoon thunderstorms will be possible Monday and
Tuesday. More widespread showers and thunderstorms are possible
Wednesday and Thursday. There will be a threat for severe weather on
Wednesday, with damaging winds and large hail the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

ILZ027>031-036-037-040>042-047>052-031645-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian-
1143 AM CDT Sun Jul 2 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...This afternoon and tonight.

Scattered storms are expected this afternoon. These storms are not
expected to become severe, but they could produce gusty winds, small
hail, and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated afternoon thunderstorms will be possible Monday and
Tuesday. More widespread showers and thunderstorms are possible
Wednesday and Thursday. There will be a threat for severe weather on
Wednesday, with damaging winds and large hail the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

25

In the hours before

Local storm report, Jul 2, 6:49 AM CST, 4 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
749 AM CDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             Bryant                  40.47N 90.09W
07/02/2023  M2.81 inch       Fulton             IL   Cocorahs

            Cocorahs station IL-FL-7 Bryant 0.1 ENE.

0645 AM     Rain             2 WSW Henry             41.10N 89.38W
07/02/2023  M2.75 inch       Marshall           IL   Cocorahs

            Cocorahs station IL-MH-5 Henry 1.4 SW.

0520 AM     Rain             Robinson                39.01N 87.74W
07/02/2023  M2.10 inch       Crawford           IL   Mesonet

            Saturday rainfall. SWOP report.

0700 AM     Rain             Lewistown               40.40N 90.16W
07/02/2023  M1.96 inch       Fulton             IL   Cocorahs

            Cocorahs station IL-FL-24 Lewistown 0.3 W.

0600 AM     Rain             3 S Moweaqua            39.59N 89.02W
07/02/2023  M1.69 inch       Shelby             IL   CO-OP Observer

            24 hour total.

0630 AM     Rain             Yates City              40.78N 90.01W
07/02/2023  M1.65 inch       Knox               IL   CO-OP Observer

            24 hour total.

0700 AM     Rain             Yale                    39.12N 88.03W
07/02/2023  M1.51 inch       Jasper             IL   Cocorahs

            Cocorahs station IL-JS-5 Yale 0.1 SSW.

0630 AM     Rain             3 W Robinson            39.01N 87.80W
07/02/2023  M1.50 inch       Crawford           IL   Mesonet

            Saturday rainfall. SWOP report.

0700 AM     Rain             3 SE Taylorville        39.52N 89.26W
07/02/2023  M1.43 inch       Christian          IL   CO-OP Observer

            24 hour total.

0700 AM     Rain             1 N Windsor             39.45N 88.60W
07/02/2023  M1.37 inch       Shelby             IL   CO-OP Observer

            24 hour total.

0630 AM     Rain             1 ENE Shelbyville       39.41N 88.80W
07/02/2023  M1.34 inch       Shelby             IL   Cocorahs

            Cocorahs station IL-SH-1 Shelbyville 0.5 NE.

0700 AM     Rain             2 ESE Chatham           39.67N 89.67W
07/02/2023  M1.17 inch       Sangamon           IL   Cocorahs

            Cocorahs station IL-SG-11 1 ESE Chatham.

0700 AM     Rain             Chatham                 39.68N 89.70W
07/02/2023  M1.17 inch       Sangamon           IL   Cocorahs

            24 hour total.

0650 AM     Rain             1 E Paris               39.62N 87.67W
07/02/2023  M1.04 inch       Edgar              IL   CO-OP Observer

            24 hour total.

0720 AM     Rain             3 S Alta                40.77N 89.64W
07/02/2023  M1.01 inch       Peoria             IL   Public

&&

Erwin
Local storm report, Jul 2, 8:41 AM CST, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
941 AM CDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             Hutsonville             39.11N 87.67W
07/02/2023  M2.66 inch       Crawford           IL   Cocorahs

            Cocorahs station IL-CW-3 Hutsonville.

0800 AM     Rain             2 E Southern View       39.76N 89.60W
07/02/2023  M1.61 inch       Sangamon           IL   CO-OP Observer

            24 hour total.

0700 AM     Rain             4 WNW Mode              39.28N 88.80W
07/02/2023  M1.56 inch       Shelby             IL   Cocorahs

            Cocorahs station IL-SH-3 4 NW Mode.

0800 AM     Rain             2 SSW Scottland         39.78N 87.61W
07/02/2023  M1.45 inch       Edgar              IL   Cocorahs

            Cocorahs station IL-ED-6 Chrisman 3.6 ESE.

0730 AM     Rain             1 E Casey               39.30N 87.97W
07/02/2023  M1.26 inch       Clark              IL   CO-OP Observer

            24 hour total.

0750 AM     Rain             Greenup                 39.25N 88.16W
07/02/2023  M1.21 inch       Cumberland         IL   Mesonet

            SWOP report.

0700 AM     Rain             3 W Bismarck            40.26N 87.67W
07/02/2023  M1.00 inch       Vermilion          IL   Cocorahs

            Cocorahs station IL-VR-4 Henning 3.4 SE.

&&

Erwin

The radar

The Lincoln radar (KILX), 66 km away, was scanning. The volume nearest the first event began at 17:21 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Peoria

When
July 2, 11:20 AM CST to 12:00 PM CST
Where
Peoria County, 0.8 mi ESE of Peoria Hgts
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.724, -89.557

Peoria Heights Fire Department reported six to eight inches of standing water on Illinois Route 29 near War Memorial Drive.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116399.